Paracetamol and ibuprofen can be given together, but you can stagger them so that every few hours, if needed, the child can have some medication. For example, you can give paracetamol at 8am, ibuprofen at 11am and paracetamol again at 2pm (i.e. six hours after the first dose of paracetamol).
If they are still in some pain after giving ibuprofen you can alternate between doses of paracetamol and ibuprofen. Only give 1 medicine at a time.
Giving your child both paracetamol and ibuprofen
So that your child's pain is well controlled, it is OK to alternate giving paracetamol and ibuprofen, or even to give both at the same time.
However, one study of 13 weeks found use of combined paracetamol/ibuprofen may increase the risk of bleeding over and above that associated with the individual drugs, suggesting caution should apply to long-term use.
Your doctor or pharmacist may advise that you take ibuprofen with paracetamol for additional pain relief. Paracetamol is not an NSAID and works differently to ibuprofen. If you take ibuprofen and paracetamol together, remember not to exceed the recommended daily doses for each pain reliever.
Taking ibuprofen with other painkillers
It's safe to take ibuprofen with paracetamol or codeine.
Nuromolb contains paracetamol 500 mg and ibuprofen 200 mg in a single tablet. The recommended dose (for people aged 12–65 years) is one tablet every 8 hours as necessary, to a maximum of three tablets per 24 hours – a total of 1500 mg of paracetamol and 600 mg of ibuprofen per day.
For severe or acute pain paracetamol and ibuprofen may be combined, doses of each may be taken together or alternately. To minimise confusion, it is recommended that doses of ibuprofen and paracetamol are taken together.
Remember that: Paracetamol can be given every 4-6 hours - MAXIMUM FOUR DOSES IN 24 HOURS. Ibuprofen can be given every 6-8 hours - MAXIMUM THREE DOSES IN 24 HOURS.
adults – can usually take 1 or 2 tablets (200mg) every 4 to 6 hours, but shouldn't take more than 1,200mg (6 x 200mg) tablets in the space of 24 hours. children under 16 – may need to take a lower dose, depending on their age; check the packet or leaflet, or ask a pharmacist or doctor for advice.
You should start to feel better 20 to 30 minutes after taking ibuprofen tablets, capsules, granules or liquid. For some types of long-term pain, you'll need to take ibuprofen regularly for up to 3 weeks for it to work properly. If you're applying ibuprofen to your skin, it should start to work within 1 to 2 days.
What happens if you take too much ibuprofen? If you take too much ibuprofen you may develop stomach problems, such as heartburn, indigestion, or a stomach ulcer. You may experience bleeding from your gastrointestinal tract or from anywhere in your body and you may feel dizzy.
For most adults and children ages 12 years and older, the recommended OTC dose of ibuprofen is 200 mg by mouth every 4 to 6 hours. If 200 mg didn't help enough, you have the option to take 400 mg at your next dose. You shouldn't take more than 1,200 mg of ibuprofen in a 24-hour period.
How long does Advil last? A single dose of Advil provides relief for four to six hours.
You can take ibuprofen on an empty stomach and this will give you faster pain relief than taking it with food. Food increases the time it takes for ibuprofen to be absorbed, although it won't affect how much is absorbed.
If you're taking ibuprofen for temporary pain relief and have no risk factors, you may be able to take it on an empty stomach to get faster symptom improvement. A protectant containing magnesium may help with faster relief.
The medicine travels throughout the body and binds to the lock (receptor) if it fits. For example, Advil contains ibuprofen, which is a pain medication. The ibuprofen will latch onto any pain receptors that it comes across as it flows by.
When taken too frequently or in too high dosages, NSAIDs, or nonsteroidal anti-inflammatory drugs, can pose risks to your gastrointestinal system, kidneys and heart. These drugs can lead to thinning in the lining of the stomach, causing ulcers and GI bleeding.
“Take no more than 400 to 600 milligrams, three times a day, with food. Otherwise, it can ruin your stomach.” And just because you can get ibuprofen over the counter doesn't mean that it shouldn't be treated like medication.
The main difference between the two medications is that ibuprofen reduces inflammation, whereas paracetamol does not. According to Hamish, there's no advantage in taking ibuprofen or paracetamol brands such as Nurofen or Panadol over the cheaper chemist or supermarket versions.
Take ibuprofen tablets, capsules, granules or liquid with a meal or snack, or with a drink of milk. It will be less likely to upset your stomach. If you take it just after food, ibuprofen may take longer to start working.
The most common side effects of ibuprofen are: headache. dizziness. drowsiness, fatigue and restless sleep.